Puerto Rico, 2013Flooding and Damaging Wind in Puerto Rico, May 27, 2013
May 27, 2013 · NWS SJU · 4 events in 4 counties and zones
An upper level trough located over the Western Atlantic, induced a southwesterly wind flow at the surface, which combined with daytime heating, led to heavy rainfall over the San Juan metropolitan area and the North Central sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough located over the Western Atlantic, induced a southwesterly wind flow at the surface, which combined with daytime heating, led to heavy rainfall over the San Juan metropolitan area and the North Central sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 27, 3:00 PM AST, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 3:00 PM AST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST MON MAY 27 2013
.SYNOPSIS...THE BASE OF THE BROAD MID TO UPPER LEVEL TROUGH EXTENDS
ACROSS THE NORTHEAST CARIBBEAN INTO THE EASTERN CARIBBEAN FROM THE
WESTERN ATLANTIC. THIS FEATURE WILL CONTINUE TO SLOWLY FILL/WEAKEN
THROUGH TUESDAY AS IT LIFTS FURTHER EAST NORTHEAST INTO THE CENTRAL
ATLANTIC. AS A RESULT...A PREVAILING SOUTHWESTERLY WIND PATTERN WILL
BE MAINTAINED ALOFT AT LEAST UNTIL TUESDAY. BY WEDNESDAY HIGH PRESSURE
RIDGE IS TO THEN SPREAD WESTWARDS OVER THE FORECAST AREA AND INDUCE
A WEST NORTHWEST WIND FLOW ALOFT. IN THE LOW LEVELS...STRONG HIGH PRESSURE
SPREAD ACROSS THE NORTH CENTRAL AND WESTERN ATLANTIC WILL MAINTAIN MODERATE
TO STRONG EAST SOUTHEAST TRADE WINDS ACROSS THE REGION THROUGH MOST
OF THE WEEK. THE PREVAILING WIND FLOW AND WEATHER PATTERN WILL MAINTAIN
A HIGH TROPICAL MOISTURE CONVERGENCE ZONE ACROSS THE REGION AND THEREFORE
RESULT IN A MOIST AND UNSETTLED WEATHER PATTERN THROUGH MOST OF THE
WEEK.
&&
.DISCUSSION...LATEST SATELLITE WATER VAPOR IMAGERY PLACED THE BASE
OF THE UPPER LEVEL TROUGH ACROSS PUERTO RICO AND THE VIRGIN ISLANDS
AS IT CONTINUED TO SLOWLY LIFT EAST NORTHEAST. THE MOIST SOUTHEASTERLY
WIND FLOW IN COMBINATION WITH THIS FEATURE WILL CONTINUE TO ENHANCE
CONVECTION ACROSS PARTS OF THE ISLANDS FOR THE NEXT FEW DAYS. THE
MIMIC TPW AS WELL AS THE 12Z UPPER AIR SOUNDING DATA FOR BOTH TJSJ
AND TFFR ALL SHOWED PRECIPITABLE WATER VALUES AT OR NEAR TWO INCHES
ACROSS THE REGION...WITH CONSIDERABLE AMOUNTS OF DEEP LAYERED
MOISTURE/CLOUDINESS SPREAD ACROSS THE REGION.
THE PROXIMITY OF THE UPPER TROUGH ALONG WITH LOCAL AND DIURNAL
EFFECTS WILL LEAD TO AFTERNOON CONVECTION MAINLY ACROSS PARTS OF THE
WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO TODAY. SOME
THUNDERSTORMS MAY BE INTENSE AT TIMES AND WILL PRODUCE LOCALLY
HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.
SIMILAR CONDITIONS CAN BE EXPECTED ON TUESDAY...HOWEVER BY TUESDAY
AFTERNOON AND POSSIBLE ON WEDNESDAY...THE APPROACH OF THE UPPER
LEVEL RIDGE FROM THE WEST WILL PROVIDE MORE FAVORABLE BETTER
UPPER LEVEL VENTILATION/DIFFLUENCE FOR FURTHER ENHANCEMENT OF
AFTERNOON CONVECTION. THEREFORE THE POTENTIAL FOR LOCALLY HEAVY
SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL REMAIN HIGH AT
LEAST THROUGH MID WEEK...ESPECIALLY OVER THE CENTRAL INTERIOR AND
WEST SECTIONS OF PUERTO RICO EACH AFTERNOON.
MODELS STILL CONTINUE TO SUGGEST CONVECTIVE INSTABILITY AND MOISTURE
ADVECTION TO REMAIN HIGH THROUGH MOST OF THE WEEK AS WEAK PERTURBATIONS
AND ASSOCIATED TROPICAL MOISTURE EMBEDDED IN THE EASTERLIES WILL
CONTINUE TO PROPAGATE WESTWARD ACROSS THE EASTERN CARIBBEAN REGION.
ALTHOUGH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AT TIMES ACROSS THE
REGION...IT IS NOT EXPECTED TO BE WIDESPREAD...AND SHOULD BE MORE
LOCALIZED IN ISOLATED AREAS ACROSS THE ISLANDS FOR THE NEXT SEVERAL
DAYS.
&
.AVIATION...PASSING SHRA AND DEVELOPING ISOLD TSRA WILL CAUSE TEMPO
MVFR CONDS EN ROUTE AND VCTY OF TKPK...TNCM...TIST...TISX...AND
TJSJ AT LEAST UNTIL 27/23Z. DEVELOPING AFTN TSRA ACROSS THE INTERIOR
AND WRN PR WILL ALSO CAUSE MVFR/IFR CONDS FOR TJMZ AND POSSIBLY
TJBQ TIL 27/23Z. MTN TOP OBSCR ACROSS THE CORDILLERA CENTRAL OF PR
IS ALSO EXPECTED WITH THE DEVELOPING SHRA/TSRA. WINDS WILL REMAIN
FROM THE E-SE AT 10-15 KTS WITH SFC WND GUST UP TO 25 KTS. MOSTLY
VFR CONDS EXPECTED TO PREVAIL AFT 27/23Z.
&&
.MARINE....MODERATE TO LOCALLY FRESH EASTERLY TRADES WILL PREVAIL
ACROSS THE REGIONAL WATERS OVERNIGHT THROUGH TUESDAY. THEREFORE SMALL
CRAFT SHOULD EXERCISE CAUTION DUE TO SEAS OF UP TO 6 FEET AND WINDS
UP TO 20 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 87 77 87 / 40 40 40 40
STT 78 87 78 88 / 50 50 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
25/09
Hazardous weather outlook, May 27, 6:10 AM AST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON MAY 27 2013
AMZ710>745-PRZ001>013-281015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
CORDILLERA CENTRAL EARLY THIS AFTERNOON. THEREFORE...FLOODING OF
URBAN AREAS...SMALL STREAMS...CREEKS AND RIVERS ARE POSSIBLE ACROSS
THE WEST AND WESTERN INTERIOR SECTIONS OF PUERTO RICO. MUDSLIDES
IN AREAS OF STEEP TERRAIN ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING AND HEAVY RAINFALL WILL BE APPRECIATED.
AMZ715-725-VIZ001-002-281015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 1:59 PM AST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
159 PM AST MON MAY 27 2013
PRC003-005-011-083-097-099-117-131-271900-
ANASCO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-RINCON PR-
AGUADILLA PR-AGUADA PR-MAYAGUEZ PR-
159 PM AST MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
WESTERN PUERTO RICO...
AT 153 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
STRONG THUNDERSTORMS ACROSS WESTERN PUERTO RICO...MOVING NORTHWEST
AT 10 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG GUSTY WINDS...INTENSE LIGHTNING...AND SMALL HAIL.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. SUDDEN
WINDS GUSTS OF 25 TO 35 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS
AS WELL AS FREQUENT LIGHTNING.
Special weather statement, May 27, 2:07 PM AST, 2 hours 59 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
159 PM AST LUNES 27 DE MAYO DE 2013
PRC003-005-011-083-097-099-117-131-271900-
ANASCO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-RINCON PR-
AGUADILLA PR-AGUADA PR-MAYAGUEZ PR-
159 PM AST LUNES 27 DE MAYO DE 2013
...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR FUERTES TRONADAS SOBRE EL
OESTE DE PUERTO RICO...
A LA 1:53 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO TRONADAS FUERTES A TRAVES DEL OESTE DE PUERTO
RICO...MOVIENDOSE HACIA EL NOROESTE A 10 MPH. ESTAS TRONADAS SERAN
CAPACES DE PRODUCIR FUERTES LLUVIAS...RAFAGAS DE VIENTO...RAYOS
INTENSOS Y PEQUENO GRANIZO.
SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI SE
ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE DENTRO DE UNA ESTRUCTURA SI ES POSIBLE. CUANDO
ESTE DENTRO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS EVITE USAR
TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR LOS
ENSERES ELECTRICOS ANTES QUE SE ACERQUEN LAS TRONADAS. RAFAGAS
REPENTINAS DE ENTRE 25 A 35 MPH PODRAN SER POSIBLES CON ESTAS
TRONADAS AL IGUAL QUE RELAMPAGOS FRECUENTES.
JJA/KN
Flood, San Juan
- When
- May 27, 5:06 PM AST to 9:30 PM AST
- Where
- San Juan County, 2.1 mi ENE of San Juan to 1.81 mi ENE of San Juan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.393, -66.021
Urban flooding reported at Rio Piedras sector near Monte Hatillo building complex.
Flood, Vega Alta
- When
- May 27, 7:15 PM AST to 9:30 PM AST
- Where
- Vega Alta County, Vega Alta to 0.33 mi E of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.420, -66.330
Areas of Barrio Machuchal was reported flooded.
Thunderstorm Wind, Carolina
- When
- May 27, 7:30 PM AST
- Where
- Carolina County, 3.77 mi NW of Carolina to 3.32 mi WNW of Carolina
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 18.401, -65.998
Power lines downed at Ramal 8 and Ave Pi ero.
Flood, Arecibo
- When
- May 27, 7:43 PM AST to 9:30 PM AST
- Where
- Arecibo County, 4.37 mi NW of Arecibo to 4.2 mi NW of Arecibo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.469, -66.712
Urban flooding was reported at la Puntilla Sector in Arecibo.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 27, 20132 injured · $9.8 million · EF3 · 11 events
- Tornado and Hail in Nebraska, May 27, 2013$16 million · EF2 · 14 events
- Rip Currents in Florida, May 27, 20131 death · 1 injured · 2 events
- Flood in Alaska, May 27 to 31, 2013$15 million · 1 event
- Damaging Winds in Illinois, May 27, 2013$961,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2013EF2 · 10 events
- Tornado and Hail in Kansas, May 27, 2013EF2 · 3 events
- Hail in Wyoming, May 27, 2013$500,000 · 1.75 in hail · 1 event
- Flood in Alaska, May 27 to 29, 2013$250,000 · 1 event
- Hail in South Dakota, May 27, 2013$150,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 27, 2013$102,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Indiana, May 27, 2013$32,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457206, 457209, 457212, 457211.